Texas, 2004

Flash Flooding and Damaging Winds in Texas, April 24, 2004

April 24, 2004 · NWS EWX · 6 events in 4 counties and zones

4 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$230,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 23, 2:56 PM CST, 9 hours 23 minutes earlier.

Area forecast discussion, Apr 23, 2:56 PM CST, 9 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
356 PM CDT FRI APR 23 2004

.DISCUSSION...
CONVECTION DEVELOPING ALONG DIFFERENTIAL HEATING BOUNDARY OVER THE
COASTAL BEND AND OVER THE SIERRA MADRE MOUNTAINS OF NORTHERN MEXICO.
SHORT-WAVE TO THE SOUTHWEST OF THE BIG BEND IS INTERACTING WITH
MOIST SOUTHERLY FLOW WITH PWS IN THE 1.2 TO 1.8 INCH RANGE.  EXPECT
CONVECTION TO SLOWLY INCREASE DURING THE NIGHTTIME HOURS AND PEAK
DURING THE DAY ON SATURDAY AS SHORT-WAVE MOVES OVERHEAD.  COULD BE
SOME SEVERE VAL VERDE AND EDWARDS COUNTY THIS EVENING AS DRYLINE
MIXES EASTWARD ENCOUNTERING SUFFICIENT INSTABILITY AND SHEAR.
OTHERWISE, MAIN THREAT WILL BE HEAVY RAINFALL ON SATURDAY AS UPPER
TROUGH AND COLD FRONT APPROACHES AND SOME BOUNDARIES BECOME
ESTABLISHED.  WILL HOLD OFF ISSUING FLASH FLOOD WATCH FOR NOW,
HOWEVER LATER SHIFTS WILL LIKELY ISSUE ONE AS LOCATIONS AND RAINFALL
AMOUNTS BECOME MORE CERTAIN.  AT PRESENT, THE PROBABLE FAVORED
LOCATIONS WILL BE HILL COUNTRY/EASTERN SOUTH CENTRAL TEXAS AND
AMOUNTS OF 1 TO 2 INCHES WITH ISOLATED TOTALS OF 3 TO 4 INCHES.  COLD
FRONT MOVES THROUGH LATE SATURDAY NIGHT AND SUNDAY WITH RAIN CHANCES
SLOWLY ENDING BY MONDAY AS UPPER TROUGH EXITS TO THE EAST WITH
RIDGING SURFACE AND ALOFT BUILDING INTO TEXAS.  DRY WEATHER TUESDAY,
THEN ANOTHER TROUGH DEVELOPS OUT WEST WITH MOISTURE RETURNING
WEDNESDAY LEADING TO SLIGHT POPS THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              67  74  63  77 /  60  70  50  40
AUSTIN BERGSTROM INTL AIRPORT  68  74  62  76 /  60  70  50  40
DEL RIO INTL AIRPORT           69  78  63  80 /  70  50  30  30
SAN ANTONIO INTL AIRPORT       68  75  64  76 /  60  70  50  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

04/02
Hazardous weather outlook, Apr 23, 8:00 PM CST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
900 PM CDT FRI APR 23 2004

TXZ171>173-183>194-202>209-217>225-228-241100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT INTO EARLY SATURDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
TEXAS TONIGHT AND INTO EARLY SATURDAY. STRONG TO SEVERE
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTH CENTRAL TEXAS
OVERNIGHT AND MOVE INTO THE HILL COUNTRY THE CONTINUE SOUTH DURING
THE EARLY MORNING HOURS ON SATURDAY. DAMAGING WINDS AND LARGE HAIL
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...
A WEAK COLD FRONT WILL MOVE INTO SOUTH CENTRAL TEXAS SATURDAY
INCREASING THE CHANCES FOR THUNDERSTORMS THROUGH SUNDAY. THE FRONTAL
BOUNDARY WILL PROVIDE A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT
WHILE A SERIES OF UPPER AIR DISTURBANCES PROVIDE THE NECESSARY LIFT.
THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING
SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND INTO EARLY SATURDAY.

The radar

The Austin/San Antonio radar (KEWX), 95 km away, was scanning. The volume nearest the first event began at 06:18 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Atascosa

When
April 24, 12:19 AM CST to 12:35 AM CST
Where
Atascosa County, Pleasanton
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
28.950, -98.483

Severe thunderstorm winds overturned mobile homes and damaged roofs at Charlotte and blew over trees near Christine.

Flash Flood, Atascosa

When
April 24, 12:45 AM CST to 2:00 AM CST
Where
Atascosa County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
28.894, -98.527 (the zone’s center; the record gives no point)

Storms produced between 2 and 3 inches of rain in the Lytle area, near the Bexar County line. Roads in and around Lytle were closed due to flash flooding.

Flash Flood, Bexar

When
April 24, 12:45 AM CST to 2:00 AM CST
Where
Bexar County, West Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

Rainfall over western Bexar County averaged between 2 and 3 inches. Flash flooding was reported over roads north of Helotes and west of Von Ormy.

Thunderstorm Wind, Wilson

When
April 24, 1:25 AM CST to 1:40 AM CST
Where
Wilson County, 10 mi N of Stockdale
Measured
80 kt (92 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
29.383, -97.950

Severe thunderstorm winds moved a wooden barn off its foundation near US123 and FM1681 just north of Stockdale.

Thunderstorm Wind, Wilson

When
April 24, 1:35 AM CST to 1:50 AM CST
Where
Wilson County, Floresville
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
29.133, -98.167

Severe thunderstorm winds broke off large tree limbs and damaged roofs in Floresville.

Thunderstorm Wind, Lavaca

When
April 24, 3:00 AM CST to 3:20 AM CST
Where
Lavaca County, Sublime
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
29.483, -96.800

Several trees were uprooted by severe thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392023, 5392024, 5392025, 5392026, 5392027, 5392028.